Massachusetts, 2007

Winter Storm and High Wind in Massachusetts, February 13 to 15, 2007

February 13 to 15, 2007 · NWS BOX · 17 events in 17 counties and zones

Low pressure strengthened rapidly as it tracked from the mid Atlantic coast to Cape Cod. |Snow began in western Massachusetts during the evening of the 13th and reached the coast by midnight.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure strengthened rapidly as it tracked from the mid Atlantic coast to Cape Cod. The season's first winter storm brought snow, sleet and freezing rain to interior sections of Massachusetts and heavy rain with strong northeast winds along the coast.|Snow began in western Massachusetts during the evening of the 13th and reached the coast by midnight. Milder air coming off the ocean caused the snow to change to sleet and freezing rain during the day on the 14th from the Mass Turnpike region into the Merrimack Valley, and to all rain in greater Boston and points south. Temperatures fell sharply late in the day and during the evening, causing a flash freeze and icy travel conditions. Precipitation changed back to snow before ending around midnight on the 15th.|The highest snowfall totals, on the order of 6 to 12 inches, were observed from the east slopes of the Berskhires to the Route 2 corridor and into the Merrimack Valley. Although snowfall totals only averaged 2 to 5 inches farther to the south, the combination of snow and ice resulted in hazardous travel conditions. Dozens of minor accidents were reported.|Official snowfall totals included 9.8 inches at Worcester Airport, 2.5 inches at Logan Airport in Boston, 2.1 inches at the National Weather Service office in Taunton, and 1.6 inches at Blue Hill Observatory in Milton.|Some of the higher snowfall totals, as reported by trained spotters and cooperative observers, included 13 inches in Ashfield, 12 inches in Greenfield, 11 inches in Goshen, 10 inches in Charlemont and Haverhill, 9 inches in Chester, Huntington, Pepperell, and Townsend, 8 inches in Turners Falls, Lowell, and Georgetown, and 6 inches in Holyoke, West Brookfield, Fitchburg, Hudson, Concord, and Andover.|Strong Northeast winds gusted as high as 50 mph from the Worcester Hills and Merrimack Valley to the South Coast, Cape Cod and the Islands. Nantucket Airport reported a peak sustained wind of 41 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 13, 5:06 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 13, 5:06 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
506 PM EST TUE FEB 13 2007

..POWERFUL NOREASTER POISED TO AFFECT SOUTHERN NEW ENGLAND LATE
TONIGHT THROUGH WED EVENING WITH A VARIETY OF HAZARDOUS WEATHER...

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
STILL A VERY DIFFICULT SNOW ACCUM FCST DUE TO PRESENCE OF MID LEVEL
WARMING WHICH WILL LIKELY BRING A PERIOD IP/ZR TO MUCH OF INTERIOR
OF SNE ON WED WITH BEST CHC OF REAMINING ALL SNOW ACRS FAR NW ZONES.

12Z GFS/NAM AND RGEM WERE VERY SIMILAR WITH TRACK OF COASTAL BOMB
ACRS NARRAGANSETT BAY WED EVENING.  UKMET CAME IN A LITTLE FURTHER
EAST ACRS BUZZARDS BAY TO BOS VCNTY AND GFS ENSEMBLE MEAN SUPPORTED
UKMET SOLUTION.

IMPRESSIVE COUPLED JET STRUCTURE ASSOCD WITH THIS STORM WILL AID IN
EXPLOSIVE CYCLOGENESIS AS POTENT SHORTWAVE OVER MIDWEST BECOMES NEG
TILTED AS IT REACHES MID ATLC COAST WED NIGHT.  SUBTROPICAL JET
NEARLY 200 KTS  WE ALSO HAVE SOUTHERN STREAM SHORTWAVE OVER SE WITH
LOTS OF LIGHTNING ACTIVITY WHICH MODELS ARE HAVING DIFFICULTY
RESOLVING.  MODELS DO AGREE THAT THIS STORM WILL BE AN INSIDE RUNNER
BUT SLIGHT DEVIATION IN TRACK WILL MAKE A SIGNIFICANT DIFFERENCE IN
SNOW ACCUMULATION.

WE WILL LEAN TOWARD UKMET/GFS ENSEMBLE MEAN SOLUTION OF TRACK ACRS
BUZZARDS BAY/CAPE COD.  THIS TRACK WILL RESULT IN CHANGEOVER TO RAIN
FOR COASTAL PLAIN AS STRONG ELY WINDS TRANSPORT MILDER OCEAN AIR
INLAND.  SFC TEMPS ACRS MUCH OF THE INTERIOR OUTSIDE OF I95 WILL
LIKELY REMAIN AT OR BELOW FREEZING WED SO MAIN QUESTION WILL BE
DETERMINING EXTENT OF MID LEVEL WARMING.

GIVEN VERY COLD/DRY AIRMASS ACRS SNE WE ARE CERTAIN THAT PRECIP WILL
START OFF AS SNOW EVERYWHERE BUT EVENTUALLY CHANGE TO RAIN ALONG THE
COASTAL PLAIN INCLUDING BOSTON 12-16Z WED.  ACCUM OF 1-2 EXPECTED
ALONG THE IMMEDIATE S COAST/CAPE WITH UP TO 3-6 PSBL CLOSER TO I95
INCLUDING BOS WITH SLIGHLY HIGHER AMOUNTS JUST OUTSIDE I95.

GIVEN TRACK OF 850 MB LOW ACRS RI AND 700 MB TRACK WEST OF THAT IT
WILL BE DIFFICULT TO STOP MID LEVEL WARMING FROM PENETRATING WELL
INLAND AS STRONG ELY LLJ DEVELOPS.  WE EXPECT AN EVENTUAL MIX OR
EVEN CHANGEOVER TO IP/ZR WED AFTN AS FAR NW AS CEF-FIT-MHT WITH BEST
CHC OF ALL SNOW ACRS MONADNOCKS AND N BERKS.  THIS WILL CUT DOWN A
BIT ON POTL SNOW ACCUM BUT COULD CAUSE SOME ICING PROBLEMS FROM CT
VLY TO MERRIMACK VLY.

EVEN ACRS FAR NW ZONES WHERE IT MAY REMAIN ALL SNOW...TRACK OF 700
LOW ACRS BERKS WILL KEEP BEST BANDING SIGNATURE ACRS NORTHERN NEW
ENG AND UPSTATE NY.  ALSO...BEST LIFT BY WED AFTN IS WELL BELOW
FAVORED DENDRITIC SNOW GROWTH REGION AND WE MAY ALSO HAVE SOME MID
LEVEL DRYING IN BEST SNOW GROWTH REGION.  FOR THIS REASON WE CUT
BACK A BIT ON INTERIOR SNOW ACCUM THRU WED WITH 6-12 FROM
BDL-ORH-LWM INCREASING TO 12-18 FROM MONADNOCKS TO FAR NW MA.

DUE TO EXPECTATION OF IP/ZR WE CONVERTED HVY SNOW WARNINGS TO WINTER
STORM WARNINGS FOR ALL BUT SW NH AND FRANKLIN COUNTY MA.  ADVISORIES
WILL REMAIN IN PLACE.

WIND WILL ALSO BE A CONCERN ALONG THE COAST WED AFTN AS 60+ KT LLJ
MOVES ACRS THE REGION.  WE KEPT HIGH WIND WATCHES IN PLACE AS WE ARE
STILL UNCERTAIN ABOUT HOW MUCH OF THIS WIND WILL MIX DOWN BUT STRONG
ISALOBARIC CONTRIBUTION WITH 20+ MB PRESSURE FALLS IN 6 HOURS
SUGGESTS WE WILL HAVE A WIND PROBEM NEAR THE COAST.

WE THINK THERE WILL BE A MORE WIDESPREAD WIND PROBLEM LATER WED
NIGHT AFTER LOW MOVES BY.  SOUNDINGS SHOW POTENTIAL FOR WNW WIND
GUSTS TO 40-50 KTS ACRS A LARGE PORTION OF THE REGION WED NIGHT.  WE
WILL MOST LIKELY NEED WIND ADVISOIRES WITH A LOW PROB OF HIGH WIND
WARNINGS.

WITH LOW TRACK FURTHER WEST...WE THINK BEST CHC FOR ADDITIONAL
ACCUMULATING BACKLASH SNOWS WED NIGHT WILL BE ACRS DISTANT INTERIOR
WITH 1-3 PSBL NW OF BAF-ORH-MHT...AND PROBABLY JUST AN INCH OR LESS
ALONG THE COASTAL PLAIN.

WE WILL STILL HAVE A PROBLEM WITH RAPIDLY FALLING TEMPS AND FLASH
FREEZE DOWN TO THE COAST AFTER 10 PM.

COASTAL FLOODING: AFTER EXAMINING TIDES...SURGE AND WINDS/SEAS WE
DECIDED AGAINST ISSUING COASTAL FLOOD WATCH.  HIGH TIDE OF GREATEST
CONCERN IS THE 9 PM CYCLE WHICH IS JUST 8.3 FT FOR BOS.  EVEN WITH A
SURGE OF 2 FT AND 10-15 FT SEAS...THIS WOULD FALL SHORT OF MODERATE
COASTAL FLOODING.  ONLY MINOR SPLASHOVER IS PSBL.

&&

.MEDIUM TERM /THURSDAY THROUGH FRIDAY/...
INTENSE LOW PRESSURE OVER THE GULF OF SAINT LAWRENCE WILL BRING
STRONG GUSTY WINDS TO THE REGION THURSDAY. THE COMBINATION OF A
TIGHT PRESSURE GRADIENT...COLD AIR ADVECTION AND A DRYING AIRMASS
WILL ALLOW FOR EXCELLENT MOMENTUM TRANSFER. BOUNDARY LAYER WINDS
FROM THE WEST REMAIN AROUND 45KT DURING THE DAY. THUS A WIND
ADVISORY MAY BE NECESSARY THURSDAY.

HOWEVER THE CORE OF THE COLDEST AIR IS EXPECTED TO REMAIN NORTH
OF THE FORECAST AREA. THUS RAISED MAX TEMPS A FEW DEGREES THU
ESPECIALLY ALONG THE COASTAL PLAIN GIVEN SOME DOWNSLOPING
COMPONENT. OTHERWISE DID NOT STRAY MUCH FROM MAV TEMPERATURE
GUIDANCE GIVEN CONTINUED MIXING WITHIN THE BOUNDARY LAYER.

THE UPPER LEVEL TROUGH WILL GRADUALLY TRACK ACROSS THE FORECAST
AREA THURSDAY NIGHT AND FRIDAY. CYCLONIC FLOW WILL ALLOW FOR
INCREASED DIURNAL CLOUD COVER. SCATTERED FLURRIES WILL OCCUR
THURSDAY OVER THE INTERIOR AND AGAIN FRIDAY AS THIS TROUGH
CROSSES THE REGION. LOW LEVEL RELATIVE HUMIDITY VALUES ON THE
GFS APPEAR OVERDONE.

WINDS WILL GRADUALLY SUBSIDE BY LATE FRIDAY AS WEAK HIGH PRESSURE
BUILDS FROM THE WEST.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MEDIUM RANGE MODELS CONTINUE TO SHOW GOOD CONTINUITY AND CONSISTENCY
WITH OVERALL WEATHER PATTERN ACROSS NORTH AMERICA...AS THE 00Z AND
06Z OP GFS SOLUTIONS REMAIN CLOSE TO THE GFS ENSEMBLE MEANS AS WELL
AS THE NCEP ENSEMBLES. THE 12Z OP GFS ALSO LOOKED PRETTY CLOSE INTO
THIS WEEKEND...THEN SOME DIFFERENCES CAME INTO PLAY.

THE UPPER LOW WILL WORK NORTHEAST OUT OF NORTHERN NEW ENGLAND BY
FRIDAY NIGHT...BUT A LONG WAVE TROUGH WILL LAG ACROSS THE REGION
INTO EARLY SATURDAY.  THIS WILL FINALLY BREAK DOWN...ALLOWING
SURFACE RIDGING TO WORK EASTWARD BY SATURDAY MORNING.  THIS RIDGE
WILL TEND TO BREAK DOWN AS IT SHIFTS EAST SATURDAY INTO SATURDAY
NIGHT.

MODEL CONTINUITY CONTINUES WITH A FRONT AND WEAK CLIPPER TYPE LOW
APPROACHING DURING THIS WEEKEND...BUT QUESTIONS REMAIN WITH THE
SPECIFIC TIMING AS WELL AS ANY DEVELOPMENT AS THIS FEATURE EXITS.
ANOTHER SHOT OF COLDER AIR WORKS IN FOR SUNDAY AND MONDAY...THOUGH
NOT QUITE AS DRAMATIC AS PREVIOUS COLD AIR INTRUSIONS.

THE 12Z OP GFS RUN SHOWS A POSSIBLE DEVELOPMENT OF STRONG LOW
PRESSURE OFF THE SOUTHEAST U.S. COAST FOR EARLY NEXT WEEK...TAKING
THIS LOW WELL OFFSHORE WITH SOME EFFECTS MAINLY ON THE COASTAL
WATERS. HOWEVER...IT IS NOTED BY NCEP THAT THIS SOLUTION IS A
WESTERN OUTLIER TO MOST OF THE MODEL SUITE SO NOT A WHOLE LOT OF
STOCK PUT INTO THIS YET...ESPECIALLY BEING SO FAR OUT.

HAVE MENTIONED PRECIP FOR SATURDAY NIGHT AND SUNDAY...MAINLY IN THE
FORM OF SNOW. HAVE KEPT ONLY LOW CHANCE POPS GOING AS SUGGESTED BY
NCEP. UNCERTAINTY OF THE FRONT AND WEAK LOW MOVING THROUGH...AS WELL
AS ANY CONTRIBUTION FROM THE POSSIBLE OFFSHORE DEVELOPMENT. KEPT
SLIGHT CHANCE POPS FOR SUNDAY NIGHT AND MONDAY OVER EASTERN AREAS.

WITH THE CONTINUED COLD NORTHWEST FLOW...KEPT BELOW NORMAL TEMPS
GOING THROUGH THE LONG TERM...THOUGH COULD WARM A BIT CLOSER TO
NORMAL ON SUNDAY PRIOR TO FRONTAL PASSAGE.

&&

.AVIATION /21Z-18Z/...
CONDITIONS WILL DETERIORATE TO MVFR IN -SN/-PL ACROSS THE TERMINALS
AFT 06Z THEN TO IFR AFT 12Z IN SN/PL EXCEPT RA/PL PVD-HYA-ACK.

&&

.MARINE...
SHORT TERM...WE UPGRADED TO STORM WARNINGS FOR OUTER WATERS WHERE
G50 KTS PSBL WED AFTN WITH E FLOW AND WNW FLOW WED NIGHT AS COASTAL
BOMB MOVES BY.  GALES CONT ELSW.

MED TERM...STORM FORCE WINDS WILL CONTINUE ON THU ACROSS THE OUTER
WATERS...WITH GUSTS NEAR 50KT. ELSEWHERE GALES WILL CONTINUE THU.
WIND SPEEDS SHOULD DIMINISH TO SMALL CRAFT ADVISORY CRITERIA OVER
THE NEAR SHORE WATERS THU NIGHT AND GALES OVER THE OUTER WATERS THU
NIGHT.

IN THE LONG TERM...TIGHT PRESSURE GRADIENT CONTINUES OVER THE
COASTAL WATERS FRIDAY NIGHT INTO EARLY SATURDAY WITH GALE FORCE
WINDS. EXPECT GRADIENT TO FINALLY RELAX DURING SATURDAY AS HIGH
PRESSURE RIDGE BUILDS ACROSS NEW ENGLAND. WEAK FRONT AND LOW
PRESSURE MOVE ACROSS THE WATERS SATURDAY NIGHT INTO SUNDAY. ANOTHER
LOW MAY DEVELOP OVER THE SE U.S. AND PASS WELL OFFSHORE LATE
SUNDAY...WHICH COULD INCREASE THE PRESSURE GRADIENT ALONG THE
COAST...BRINGING WINDS BACK UP TO SMALL CRAFT CRITERIA AGAIN LATE
SUNDAY.

SEAS WILL TAKE A WHILE TO SUBSIDE...AND MAY NOT GO BELOW 5 FEET
THROUGH SUNDAY. SEAS MAY START TO INCREASE AGAIN IF THE LOW DEVELOPS
WELL OFFSHORE SUNDAY...MAINLY ON THE EASTERN OUTER WATERS.

QUESTION ABOUT FREEZING SPRAY DEVELOPMENT AGAIN. WILL MENTION A
CHANCE FOR FRIDAY NIGHT THROUGH SATURDAY...THEN AGAIN LATER SUNDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR CTZ002>004.

MA...HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR MAZ002-003.

     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR MAZ019>024.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR MAZ017>021.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR MAZ004>016-026.

NH...HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR NHZ011-015.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR NHZ012.

RI...HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR RIZ006>008.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR RIZ002-004>007.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR RIZ001-003.

MARINE...GALE WARNING FROM 7 AM WEDNESDAY TO 4 AM EST THURSDAY FOR
     ANZ230>232-236.

     GALE WARNING FROM 3 AM WEDNESDAY TO 4 AM EST THURSDAY FOR
     ANZ233>235-237.

     STORM WARNING FROM 1 PM WEDNESDAY TO 4 AM EST THURSDAY FOR
     ANZ250-254-255.

&&

SHORT TERM...KJC
MEDIUM TERM...STRAUSS
LONG TERM...EVT
AVIATION...STRAUSS
MARINE...KJC/STRAUSS/EVT
Hazardous weather outlook, Feb 13, 6:13 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
613 PM EST TUE FEB 13 2007

MAZ002-003-NHZ011-015-142315-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
613 PM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT THROUGH WEDNESDAY
A HEAVY SNOW WARNING IS IN EFFECT FOR SOUTHWEST NEW HAMPSHIRE AND
NORTHWESTERN MASSACHUSETTS. SNOW WILL DEVELOP AROUND MIDNIGHT TONIGHT
AND SHOULD BECOME QUICKLY HEAVY AT TIMES BY DAYBREAK WEDNESDAY. IN
FACT...SNOW MAY BE FALLING AT 1 TO 2 INCHES PER HOUR EARLY WEDNESDAY
MORNING...LIMITING VISIBILITIES IN ONE QUARTER OF A MILE AT TIMES.
BRIEF NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE. SNOW WILL MIX WITH
SLEET AND FREEZING RAIN WEDNESDAY AFTERNOON BEFORE ENDING BY EVENING.
TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 8 TO 15 INCHES WITH THE
HIGHEST AMOUNTS ACROSS THE MONADNOCKS AND EAST SLOPES OF THE
BERKSHIRES. PLEASE REFER TO THE LATEST WSWBOX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WIND ADVISORY MAY BE REQUIRED LATE WEDNESDAY NIGHT AND THURSDAY
WITH WIND GUSTS UP TO 50 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED AFTER MIDNIGHT TONIGHT AND
CONTINUE THROUGH WEDNESDAY. SPOTTER REPORTS OF SNOWFALL GREATER THAN
2 INCHES AS WELL AS CHANGES OF PRECIPITATION TYPE WILL BE IMPORTANT.

CTZ002>004-MAZ004>016-026-NHZ012-RIZ001-003-142315-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-
613 PM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT AND WEDNESDAY
A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF CENTRAL AND WESTERN
MASSACHUSETTS...EASTERN HILLSBOROUGH COUNTY...THE BOSTON AND ADJACENT
NORTH SHORE AREAS AND NORTHERN RHODE ISLAND AND NORTHERN
CONNECTICUT. SNOW WILL DEVELOP AROUND MIDNIGHT TONIGHT AND SHOULD
BECOME QUICKLY HEAVY AT TIMES BY DAYBREAK WEDNESDAY. IN FACT...SNOW
MAY BE FALLING AT 1 TO 2 INCHES PER HOUR EARLY WEDNESDAY
MORNING...LIMITING VISIBILITIES IN ONE QUARTER OF A MILE AT TIMES.
SNOW WILL CHANGE TO SLEET AND FREEZING RAIN THEN PLAIN RAIN WEDNESDAY
AFTERNOON BEFORE TAPERING TO SNOW SHOWERS OR FLURRIES BY EVENING.
TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 5 TO 10 INCHES WITH THE
HIGHEST AMOUNTS ACROSS NORTHERN WORCESTER COUNTY. PLEASE REFER TO THE
LATEST WSWBOX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WIND ADVISORY MAY BE REQUIRED LATE WEDNESDAY NIGHT AND THURSDAY
WITH WIND GUSTS UP TO 50 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED AFTER MIDNIGHT TONIGHT AND
CONTINUE THROUGH WEDNESDAY. SPOTTER REPORTS OF SNOWFALL GREATER THAN
2 INCHES AS WELL AS CHANGES OF PRECIPITATION TYPE WILL BE IMPORTANT.

MAZ017>024-RIZ002-004>008-142315-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
613 PM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MASSACHUSETTS...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT AND WEDNESDAY
A WINTER WEATHER ADVISORY IS IN EFFECT FOR RHODE ISLAND AND INTERIOR
SOUTHEASTERN MASSACHUSETTS. SNOW WILL DEVELOP AROUND MIDNIGHT AND
SHOULD BECOME. SNOW WILL MIX WITH SLEET AND FREEZING RAIN BEFORE
CHANGING TO RAIN LATE WEDNESDAY MORNING. TOTAL SNOW ACCUMULATIONS
WILL RANGE FROM 2 TO 5 INCHES WITH THE HIGHEST AMOUNTS AWAY FROM THE
COAST. PLEASE REFER TO THE LATEST WSWBOX.

A HIGH WIND WATCH IS IN EFFECT WEDNESDAY ADN WEDNESDAY EVENING.
WINDS MAY GUST AS HIGH AS 50 TO 60 MPH WEDNESDAY AFTERNOON AND
EARLY EVENING. PLEASE REFER TO THE LATEST NPWBOX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
A WIND ADVISORY MAY BE REQUIRED THURSDAY WITH WESTERLY WIND GUSTS UP
TO 50 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SEND REPORTS OF SNOW ACCUMULATIONS GREATER
THAN 2 INCHES...PRECIPITATION TYPE CHANGES AND SUSTAINED WINDS OF 31
MPH OR GREATER AND STRONG WIND GUSTS 46 MPH OR GREATER.

ANZ230>237-250-254-255-142315-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
613 PM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MASSACHUSETTS
COASTAL WATERS AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT AND WEDNESDAY
STORM WARNINGS HAVE BEEN POSTED FOR THE OUTER WATERS WITH GUSTS TO
50 KT WEDNESDAY AND WEDNESDAY EVENING. SEAS WILL BUILD TO 10 TO 15 FT
ACROSS THE OUTER WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
GALE WARNINGS ARE EXPECTED TO CONTINUE THURSDAY WITH A CHANCE
OF STORM FORCE WIND GUSTS ACROSS THE EASTERN WATERS.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE COMBINATION OF THE EXPECTED VERY STRONG WINDS AND HIGH
SEAS. MARINERS ARE URGED TO MONITOR THE LATEST FORECASTS ON THIS
DEVELOPING WEATHER SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Western Franklin

When
February 13, 9:00 PM EST to February 14, 10:00 PM EST
Where
Western Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Snowfall totals ranged from 10 inches in Charlemont to 13 inches in Ashfield.

Winter Storm, Western Hampshire

When
February 13, 10:00 PM EST to February 14, 10:00 PM EST
Where
Western Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Snowfall totals ranged from 9 inches in Huntington to 11 inches in Goshen.

Winter Storm, Western Hampden

When
February 13, 10:00 PM EST to February 14, 10:00 PM EST
Where
Western Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Snowfall totaled 9 inches in Chester.

Winter Storm, Eastern Franklin

When
February 13, 11:00 PM EST to February 15, 12:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Snowfall totals ranged from 7 inches in Leverett to 12 inches in Greenfield.

Winter Storm, Eastern Hampshire

When
February 13, 11:00 PM EST to February 14, 11:00 PM EST
Where
Eastern Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Snowfall totals ranged from 4 inches in Ware to 5 inches in Granby. Sleet and freezing rain also produced light icing with hazardous travel conditions.

Winter Storm, Eastern Hampden

When
February 13, 11:00 PM EST to February 14, 11:00 PM EST
Where
Eastern Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Snowfall totals ranged from 3 inches in West Springfield to 6 inches in Holyoke. Sleet and freezing rain also produced light icing with hazardous travel conditions.

Winter Storm, Southern Worcester

When
February 13, 11:00 PM EST to February 14, 11:00 PM EST
Where
Southern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Snowfall totals ranged from 3 inches in Shrewsbury to 5 inches in Westborough. Sleet and freezing rain also produced light icing with hazardous travel conditions.

Winter Storm, Northern Worcester

When
February 14, 12:00 AM EST to February 15, 12:00 AM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Snowfall totals ranged from 4 inches in West Warren to 8 inches in Athol.

Winter Storm, Western Middlesex

When
February 14, 12:00 AM EST to February 15, 12:00 AM EST
Where
Western Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Snowfall totals ranged from 4 inches in Framingham to 8 inches in Lowell.

Winter Storm, Western Norfolk

When
February 14, 12:00 AM EST to February 15, 12:00 AM EST
Where
Western Norfolk forecast zone
Reported by
Trained Spotter
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Snowfall totals averged 1 to 3 inches. Sleet and freezing rain resulted in light icing with hazardous travel, especially late in the day when temperatures sharply fell below freezing.

Winter Storm, Southeast Middlesex

When
February 14, 12:00 AM EST to February 15, 12:00 AM EST
Where
Southeast Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Snowfall totals ranged from 1 to 7 inches. Sleet and freezing rain also produced light icing with hazardous travel conditions.

Winter Storm, Suffolk

When
February 14, 12:00 AM EST to February 15, 12:00 AM EST
Where
Suffolk forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Snowfall totals ranged from 2 to 3 inches. Sleet and freezing rain resulted in hazardous travel conditions, especially late in the day.

Winter Storm, Eastern Norfolk

When
February 14, 12:00 AM EST to February 15, 12:00 AM EST
Where
Eastern Norfolk forecast zone
Reported by
Trained Spotter
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Snowfall totals averaged 1 to 3 inches. Sleet and freezing rain also produced light icing with hazardous travel conditions, especially late in the day as temperatures sharply fell below freezing.

Winter Storm, Northwest Middlesex County

When
February 14, 12:00 AM EST to February 15, 12:00 AM EST
Where
Northwest Middlesex County forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Snowfall totals in Pepperell and Townsend were both 9 inches.

Winter Storm, Western Essex

When
February 14, 1:00 AM EST to February 15, 1:00 AM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Snowfall totals ranged from 6 inches in Andover to 10 inches in Haverhill.

Winter Storm, Eastern Essex

When
February 14, 1:00 AM EST to February 15, 1:00 AM EST
Where
Eastern Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Snowfall totals ranged from 2 to 4 inches. Freezing rain and sleet also produced light icing with hazardous travel, especially late in the day when temperatures sharply fell below freezing.

High Wind, Nantucket

When
February 14, 12:52 PM EST to 2:00 PM EST
Where
Nantucket forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Official NWS Observations
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

Nantucket Airport recorded a peak sustained wind of 41 mph. No damage was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13835, 13844, 13845, 13836, 13846, 13847, 13852, 13837, 13838, 13853, 13856, 13859, 13860, 13865, 13839, 13841, 13866.